Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 165, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 6:54 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2011, 6:54 PM EDT (22:54 UTC)
- Expired
- Jun 18, 2011, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
267
WUUS52 KCAE 182254
SVRCAE
SCC037-065-182330-
/O.NEW.KCAE.SV.W.0165.110618T2254Z-110618T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MCCORMICK...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK AND
EDGEFIELD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3398 8204 3395 8205 3397 8199 3397 8193
3377 8192 3378 8230 3380 8230 3381 8232
3395 8231
TIME...MOT...LOC 2254Z 267DEG 20KT 3387 8225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 4:04 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT JUN 18 2011 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE LOW TO MID 70S. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME AFTERNOON CONVECTION POSSIBLE. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS SUNDAY AND MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 410 PM EDT SAT JUN 18 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 410 PM EDT SAT JUN 18 2011 ...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.
In the hours before
Local storm report, Jun 18, 5:43 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 4 W LANCASTER 34.73N 80.85W
06/18/2011 M58 MPH LANCASTER SC AWOS
AWOS AT LANCASTER COUNTY MCWHIRTER FIELD AIRPORT OBSERVED
A WIND GUST OF 50 KNOTS..OR 58 MPH.
&&
DCMLocal storm report, Jun 18, 6:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG NEWBERRY 34.28N 81.61W
06/18/2011 NEWBERRY SC LAW ENFORCEMENT
SHERRIFFS DISPATCH REPORTS NUMEROUS TREES DOWN COUNTYWIDE
INCLUDING THE CITY OF NEWBERRY.
&&
SMITHSpecial weather statement, Jun 18, 6:17 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT SAT JUN 18 2011
GAZ040-SCZ018-182245-
LINCOLN-MCCORMICK-
617 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WILKES...LINCOLN AND
MCCORMICK COUNTIES THROUGH 645 PM EDT...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF LINCOLNTON...MOVING EAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3394 8216 3371 8220 3374 8256 3377 8258
3382 8260 3387 8258 3387 8261 3392 8263
3393 8263
TIME...MOT...LOC 2216Z 273DEG 21KT 3384 8253Special weather statement, Jun 18, 6:18 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT JUN 18 2011
GAZ040-SCZ018-182245-
LINCOLN-MCCORMICK-
618 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN AND
MCCORMICK COUNTIES THROUGH 645 PM EDT...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF LINCOLNTON...MOVING EAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3394 8216 3371 8220 3374 8256 3377 8258
3382 8260 3387 8258 3387 8261 3392 8263
3393 8263
TIME...MOT...LOC 2216Z 273DEG 21KT 3384 8253Local storm report, Jun 18, 6:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 6 N CHAPPELLS 34.27N 81.85W
06/18/2011 NEWBERRY SC LAW ENFORCEMENT
SC HWY PATROL REPORTS TREE IN ROADWAY NEAR SC HWY 56 AND
BREHMER ROAD.
&&
SMITHLocal storm report, Jun 18, 6:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 8 S PROSPERITY 34.09N 81.53W
06/18/2011 NEWBERRY SC LAW ENFORCEMENT
SC HWY PATROL REPORTS TREE IN ROAD NEAR INTERSECTION OF
SEAGULL LANE AND OSPREY POINT AT LAKE MURRAY
&&
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:21 PM EDT | Special Weather Statement | CAE | Bamberg | 24 min |
| Jun 18, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 67 min |
| Jun 18, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 59 min |
| Jun 18, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 34 min |
| Jun 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 18, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more | 61 min |
| Jun 18, 6:17 PM EDT | Special Weather Statement | CAE | McCormick | 28 min |
| Jun 18, 6:18 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Jun 18, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jun 18, 7:58 PM EDT | Special Weather Statement | CAE | Lexington, Saluda | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.